Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 95, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 6, 2014, 6:42 PM CDT for Finney County, Kearny County, Scott County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2014, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 6, 2014, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Finney County, KS, Kearny County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:47 PM CDT | TORNADO | 5 W Deerfield, KS | |
| Jun 6, 6:59 PM CDT | TORNADO | 2 N Deerfield, KS | MULTIPLE SIGHTINGS, MOVING EAST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 5:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 110 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
872
WUUS53 KDDC 062342
SVRDDC
KSC055-093-171-070030-
/O.NEW.KDDC.SV.W.0095.140606T2342Z-140607T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
642 PM CDT FRI JUN 6 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
NORTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
LAKIN...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN KEARNY...NORTHWESTERN FINNEY AND
SOUTHWESTERN SCOTT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3827 10127 3827 10113 3839 10113 3840 10112
3816 10083 3793 10125 3803 10138
TIME...MOT...LOC 2342Z 226DEG 20KT 3804 10125
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
WAH2 follow-up statements
754
WWUS53 KDDC 062359
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT FRI JUN 6 2014
KSC055-093-171-070030-
/O.CON.KDDC.SV.W.0095.000000T0000Z-140607T0030Z/
SCOTT KS-KEARNY KS-FINNEY KS-
659 PM CDT FRI JUN 6 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
FINNEY...NORTHEASTERN KEARNY AND SOUTHWESTERN SCOTT COUNTIES UNTIL
730 PM CDT...
AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTH OF
DEERFIELD...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...UP TO PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND
SOUTHWESTERN SCOTT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3798 10117 3805 10130 3827 10127 3827 10113
3839 10113 3840 10112 3816 10083
TIME...MOT...LOC 2359Z 226DEG 20KT 3811 10116
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
WAH507
WWUS53 KDDC 070028
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT FRI JUN 6 2014
KSC055-093-171-070038-
/O.EXP.KDDC.SV.W.0095.000000T0000Z-140607T0030Z/
SCOTT KS-KEARNY KS-FINNEY KS-
728 PM CDT FRI JUN 6 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FINNEY...
NORTHEASTERN KEARNY AND SOUTHWESTERN SCOTT COUNTIES WILL EXPIRE AT
730 PM CDT/630 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3798 10117 3805 10130 3827 10127 3827 10113
3839 10113 3840 10112 3816 10083
TIME...MOT...LOC 0028Z 226DEG 20KT 3822 10101
$$
WAHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:15 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 6, 6:15 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 615 PM CDT Fri Jun 6 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Saturday) ISSUED AT 1244 PM CDT FRI JUN 6 2014 We are monitoring the short-fuse trends in visible satellite, observations, and radar and are expecting numerous thunderstorms to develop by as early as 1830 or 1900 UTC. There is little capping in the atmosphere this afternoon, so the little bit of insolation we have seen has allowed temperatures to rise to around 80...with ample moisture in place (dewpoints in the lower to mid 60s). 1700 UTC surface analysis revealed a weak surface boundary just south of Dodge City which appears to be the focus for the first storms showing up on radar as of 1745 UTC. These mid to late afternoon thunderstorms will only be the first round of what will appear to be multiple rounds of convection...the last of which being the most organized coming out of eastern Colorado. Widespread 1 to 2 inches of rain can be expected given the moisture-laden lower-mid troposphere. This evening's MCS will most likely clear the southwest Kansas region by 06Z or so early Saturday morning, however additional storms may continue to thrive near the Oklahoma border, so we will maintain chance POPs between Highway 50 and the Oklahoma border through midday Saturday. Saturday's organized MCS activity will likely stay to the south, though. .LONG TERM...(Saturday night through Friday) ISSUED AT 221 PM CDT FRI JUN 6 2014 This weekend the upper jet will sag southward, moving slightly cyclonically through the southern Rockies. To the north, a very weak trough axis/shear zone will move toward the western Plains through the end of the weekend. Easterly upslope surface flow is expected across the area with numerical model solutions supporting convective development over southeast Colorado and northeast New Mexico, implying decent chances for severe convection, or at least periods of decaying MCS' over far southwest Kansas, with lower chances to the northeast Saturday night into early Sunday. The upper trough will intensify across Kansas Sunday night to the point of developing a closed 700 mb low, which is fairly well agreed upon by both the GFS and ECMWF. Strongest 850 mb moisture transport and highest theta-e appears relegated to the Southern Plains region, so the magnitude of any severe threat may be limited to hail storms given a lack of strong CAPE values, unless timing becomes more of an issue and the wave is slower than models forecast, arriving later after a more significant diurnal destabilization. A brief respite will is likely with respect to convective activity as subsident flow develops into Tuesday. After Tuesday, the models hint at another setup conducive to severe local supercell storms and MCS development, especially by late Wednesday and Thursday with the possibility for southeast moist surface flow and upper shortwave energy. An uptick in temperatures is also expected through the middle of the week toward more seasonal or slightly warmer than normal highs in the mid and upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 614 PM CDT FRI JUN 6 2014 Thunderstorms will continue to increase in areal coverage as they move east across western Kansas early tonight. Will use the latest HRRR, ARW, and NMM for timing of the steadier and heavier rainfall at the GCK, DDC, and HYS airport between 00z and 06z. MVFR cigs and IFR visibilities are expected with the heavy rainfall early tonight. A moist easterly upslope flow then will develop after midnight and based on NAM BUFR soundings a period of IFR conditions will be possible between 09z and 15z due to status and fog development. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 78 56 71 / 90 50 40 30 GCK 62 76 56 70 / 80 30 40 30 EHA 62 78 55 69 / 90 40 50 30 LBL 63 79 58 72 / 90 50 50 30 HYS 62 77 56 69 / 70 40 20 30 P28 66 81 61 74 / 80 60 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Russell AVIATION...Burgert
Hazardous weather outlook, Jun 6, 1:53 AM CDT, 16 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 153 AM CDT FRI JUN 6 2014 KSZ030-031-043>046-061>066-074>081-084>090-071200- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 153 AM CDT FRI JUN 6 2014 /1253 AM MDT FRI JUN 6 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT EARLY MORNING THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND WEST OF HIGHWAY 83 THIS MORNING. LIGHTNING IS THE MAIN THREAT. ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE MID MORNING ALONG AND SOUTH OF THE ARKANSAS RIVER. LIGHTNING AND HEAVY RAIN ARE THE MAIN THREATS. A COMPLEX OF THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION THROUGH LATE TONIGHT INTO SATURDAY MORNING. HEAVY RAINFALL LEADING TO LOCALIZED FLOODING IS POSSIBLE. THERE IS LARGE UNCERTAINTY IN WHERE THE HEAVY PRECIPITATION AXIS WILL FALL GIVEN THE NATURE OF THE SPORADIC THUNDERSTORMS. SECONDARY THREATS ARE OUTFLOW WINDS OF 60 MPH AND HAIL UP TO THE SIZE OF GOLF BALLS...BUT PROBABLY SMALLER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BOUTS OF THUNDERSTORM ACTIVITY OCCUPY THE REST OF THE SPACE-TIME CONTINUUM OF THE REST OF THE FORECAST OUTLOOK. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... REPORTS OF HEAVY RAINFALL...ANY HAIL...OR THUNDERSTORM WIND GUSTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC SUGDEN
In the hours before
Local storm report, Jun 6, 4:58 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
458 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 SW ENSIGN 37.62N 100.29W
06/06/2014 E1.00 INCH GRAY KS PUBLIC
&&
MSCOTTSpecial weather statement, Jun 6, 5:01 PM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 501 PM CDT FRI JUN 6 2014 KSZ063-064-077-078-062245- FINNEY-FORD-GRAY-HODGEMAN- 501 PM CDT FRI JUN 6 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FINNEY...GRAY... NORTHWESTERN FORD AND SOUTHWESTERN HODGEMAN COUNTIES... AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE HAGGARD ELEV...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3813 10023 3774 9967 3749 10014 3771 10062 TIME...MOT...LOC 2201Z 220DEG 24KT 3764 10026 WAH
Local storm report, Jun 6, 5:12 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
512 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 10 SSE SYRACUSE 37.85N 101.69W
06/06/2014 E1.25 INCH HAMILTON KS PUBLIC
&&
MSCOTTLocal storm report, Jun 6, 5:41 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 7 ESE SYRACUSE 37.94N 101.63W
06/06/2014 E1.00 INCH HAMILTON KS PUBLIC
QUARTER SIZE HAIL WAS COVERING THE GROUND.
&&
MRUSSELLLocal storm report, Jun 6, 6:01 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
601 PM CDT FRI JUN 06 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 NNE KENDALL 37.98N 101.51W
06/06/2014 E0.88 INCH KEARNY KS PUBLIC
&&
MSCOTTSpecial weather statement, Jun 6, 6:23 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
623 PM CDT FRI JUN 6 2014
KSZ043-061>063-070015-
FINNEY-HAMILTON-KEARNY-SCOTT-
623 PM CDT FRI JUN 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SOUTHWESTERN SCOTT COUNTIES...
AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF
TRIBUNE TO 8 MILES NORTHWEST OF LAKIN...MOVING NORTHEAST AT 35 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE
STORMS.
LAT...LON 3827 10113 3838 10113 3824 10085 3798 10131
3826 10198
TIME...MOT...LOC 2323Z 246DEG 29KT 3824 10176 3806 10130
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 7:37 AM CDT | Special Weather Statement | DDC | Barber | 38 min |
| Jun 6, 3:31 PM CDT | Special Weather Statement | DDC | Lane | 44 min |
| Jun 6, 3:47 PM CDT | Special Weather Statement | DDC | Seward | 43 min |
| Jun 6, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward, Stevens | 40 min |
| Jun 6, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade, Seward | 48 min |
| Jun 6, 5:01 PM CDT | Special Weather Statement | DDC | Ford, Gray | 44 min |
| Jun 6, 5:03 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Jun 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 46 min |
| Jun 6, 6:23 PM CDT | Special Weather Statement | DDC | Kearny | 52 min |
| Jun 6, 6:48 PM CDT | Tornado Warning | DDC | Finney, Kearny | 27 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.